Wellbeing

Medication & Weight Gain

How the pills you pop to control diabetes, high blood pressure, and other conditions might hurt your slim-down efforts.

You were warned about nausea, dry mouth, and other unpleasant side effects that may accompany the medications you’re taking, but even if your doc gave you a heads-up about possible weight gain, the extra pounds can still come as an unwelcome surprise. Medicine, after all, is supposed to help you, not set you back in your weight-loss efforts. But if you squint at the itty-bitty print, you’ll find that many drugs list weight gain as a potential side effect.

It’s frustrating to be sure—but no reason to give up on your get-healthy goals. We asked the experts which pills are likely to cause you to add pounds and got their strategies for avoiding the extra weight.

 

Which Meds Come with a Weight-Gain Warning?


There’s a long list of prescription drugs associated with increased weight—the ones that follow are among the most commonly prescribed. But keep in mind that there are multiple drugs available in each category, and some are less likely to cause an increase in weight than others.

Even if a drug comes with the risk of weight gain, you won’t necessarily be affected. “The way someone’s weight responds to these medicines is partially determined by genetics,” says Rekha Kumar, MD, an endocrinologist at Weill Cornell Medicine and New York-Presbyterian in New York City. “You could give two patients the same dose of Prozac, and one might lose weight and the other could gain it due to some complex interaction between genes, medicine, diet, and environment.”

 

Antidepressants


Certain antidepressants (such as selective serotonin reuptake inhibitors, aka SSRIs) and tricyclic antidepressants (such as Tofranil) may promote weight gain for a few reasons. First, they can modify receptors that are involved in body weight regulation, making people hungrier. They can also cause insulin resistance, a common reason for weight gain. Moreover, some people simply eat less when they’re depressed, so their weight shoots up once they’re on medication and consuming more, says Dr. Kumar.

 

Antipsychotics


Some drugs commonly used to treat schizophrenia, bipolar disorder, and other psychiatric conditions may trigger overeating, leading to rapid weight gain, says Chen Liu, PhD, an assistant professor of internal medicine and neuroscience at the University of Texas Southwestern Medical Center in Dallas. “Typically, weight gain develops slowly,” says Liu. “But with this drug-induced obesity, patients can gain 10 kg [about 22 pounds] in a few months.”

 

Diabetes medications


People with type 2 diabetes who take insulin to manage their blood sugar may be at risk for weight gain. “In addition to helping you use the carbohydrates you eat, insulin is a fat storage­–promoting hormone,” explains Dr. Kumar. But insulin isn’t the only diabetes drug linked to weight gain. Others include sulfonylureas and thiazolidinediones (TZDs).

 

Blood pressure meds


Certain types of beta-blockers, such as atenolol (Tenormin) and metoprolol (Lopressor), are associated with an increase in weight, possibly because they slow down metabolism. Luckily, newer versions of these drugs aren’t as likely to be linked to weight gain.

 

Steroid drugs


Corticosteroids for arthritis can increase appetite and change how the body deposits fat. (Some patients, for example, notice extra fat in their abdomen.) Even steroid inhalers used for asthma can have a similar effect.

 

Gaining Weight? Here’s What to Do


If you see the scale start to tick upward, do not—we repeat, do not—stop taking a drug without consulting your doctor. “In many patients, the benefits of the medication outweigh the risks of weight gain,” says Dr. Kumar. Do bring up the problem with your physician—he or she will evaluate your eating habits, exercise routine, lifestyle, and medications to better determine what’s causing the new weight gain. (Be sure to bring a complete list of the medicines and supplements that you take to your appointment.) 

Your MD should then consider whether the medication is even necessary. “I often meet women in their 40s, 50s, and even 60s who were put on an antidepressant for postpartum depression decades ago and never taken off it,” says Dr. Kumar. “So the question is, Does the patient really need it?” If it is important that you stay on a medication, ask your doctor if it’s possible to switch to an alternative drug with a lower risk of weight gain. A diabetes medicine called Metformin, for example,  can sometimes promote weight loss.

It may take some trial and error (and a good dose of patience) to find the medication—or combination of drugs—that works well for you, but you and your well-being are worth it.

RELATED: 3 Ways Friends Affect Your Weight